Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 155, NWS Grand Forks, ND

August 5, 2019Benson County, Eddy County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 5, 2019, 1:07 AM CDT for Benson County, Eddy County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2019, 1:07 AM CDT (06:07 UTC)
Expired
Aug 5, 2019, 2:00 AM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benson County, ND, Eddy County, ND

The radar

The Minot AFB radar (KMBX), 134 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 11:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS53 KFGF 050607
SVRFGF
NDC005-027-050700-
/O.NEW.KFGF.SV.W.0155.190805T0607Z-190805T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
107 AM CDT Mon Aug 5 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Benson County in northeastern North Dakota...
  Western Eddy County in northeastern North Dakota...

* Until 200 AM CDT.

* At 106 AM CDT, a severe thunderstorm was located over Fessenden 
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Benson and western Eddy Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4793 9967 4786 9883 4759 9885 4759 9927
      4767 9927 4768 9930 4785 9930 4785 9972
TIME...MOT...LOC 0606Z 292DEG 34KT 4767 9963 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
2 follow-up statements
783 
WWUS53 KFGF 050631
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
131 AM CDT Mon Aug 5 2019

NDC005-050641-
/O.CAN.KFGF.SV.W.0155.000000T0000Z-190805T0700Z/
Benson ND-
131 AM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BENSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern North Dakota.

LAT...LON 4785 9930 4785 9883 4759 9885 4759 9927
      4767 9927 4769 9930
TIME...MOT...LOC 0631Z 292DEG 34KT 4758 9930 

$$

NDC027-050700-
/O.CON.KFGF.SV.W.0155.000000T0000Z-190805T0700Z/
Eddy ND-
131 AM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR WESTERN EDDY COUNTY...

At 131 AM CDT, a severe thunderstorm was located near Cathay, or 41
miles southwest of Devils Lake, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
New Rockford, Sheyenne and Brantford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4785 9930 4785 9883 4759 9885 4759 9927
      4767 9927 4769 9930
TIME...MOT...LOC 0631Z 292DEG 34KT 4758 9930 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
867 
WWUS53 KFGF 050650
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
150 AM CDT Mon Aug 5 2019

NDC027-050700-
/O.EXP.KFGF.SV.W.0155.000000T0000Z-190805T0700Z/
Eddy ND-
150 AM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN EDDY COUNTY WILL
EXPIRE AT 200 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern North Dakota.

LAT...LON 4785 9930 4785 9883 4759 9885 4759 9927
      4767 9927 4769 9930
TIME...MOT...LOC 0650Z 292DEG 34KT 4751 9906 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:47 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 4, 11:47 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1147 PM CDT Sun Aug 4 2019

.UPDATE...
Issued at 1147 PM CDT Sun Aug 4 2019

It appears the late night scenario for storms will be the one.
Storms have cranked up in the last hour and now Bismarck has
several warnings out. SPC believes the threat will continue to the
east-southeast of the current activity, which will bring it into
this FA in the next few hours...continuing through sunrise. For
this reason a severe thunderstorm watch has been issued for
portions of the FA.

&&

.SHORT TERM...(This evening through Monday)
Issued at 340 PM CDT Sun Aug 4 2019

The risk for severe weather is looking mainly as an evening into
early overnight possibility. Extensive cloud cover from earlier
convection and low cloudiness in southcentral to southeastern ND
has slowed daytime heating there, but increasing sunshine and
heating further west and through the remainder of this afternoon
should help spur things along.

As of 20z... the SPC meso-analysis shows a boundary draped from
far northeast ND, down near Devils Lake and then back to the
northwest near Minot. Along and south of this boundary in eastern
ND there is appreciable SBCAPE, at 2500-4500 j/kg, with
increasing low level convergence and bulk shear now approaching
30-40 kts. Though some of the short range CAMs favor scattered
deep convection developing this mid afternoon... the consensus
favors a later onset, with more sustained deep convection closer
to and after 00z... first as more discrete cells alg the boundary
in east central ND, and then increasing in coverage as a larger
convective system after 03z into southeastern ND and adjacent
portions of west-central and northwest MN... with an additional
later surge through this same area between 06 and 12z.

As mentioned in the updated Aviation Discussion, below, a sagging
cold frontal boundary could hand up across the southern RRV early
Monday morning with areas of lower clouds and lingering showers
in the mix. Then clearing skies and light north winds expected for
the remainder of Monday... should produce overall drier and a
somewhat cooler conditions.

.LONG TERM...(Monday night through Sunday)
Issued at 340 PM CDT Sun Aug 4 2019

Monday night into Tuesday... expect generally dry and settled
conditions with a light northwesterly flow and fair skies, though
temperatures are likely to stay a bit warmer than previously
expected... nearer seasonal normals in the lower to middle 80s. A
reinforcing cool front is expected to drop through southern
Manitoba and into the area for Tuesday afternoon... so isolated
showers and thunderstorms may accompany that episode and linger
into Wednesday morning.

Otherwise, Wednesday through Friday looks to be a somewhat cooler
period... with light northerly flow most of these periods, with
nd daytime highs generally in the 70s, and only widely scattered
showers expected at best.

A southerly return flow from late Friday into Saturday, along with
a building H5 ridge aloft should bring in a risk for warmer
temperatures and our next chance for a widepsread wetting rain for
the coming weekend period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1147 PM CDT Sun Aug 4 2019

Timing from the previous set of TAFs worked out pretty well. Just
stuck in some TEMPO groups for the hours when the best chances for
storms is expected. Think most of the activity should be done by
sometime early to mid Monday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Gust
LONG TERM...Gust
AVIATION...Godon
Hazardous weather outlook, Aug 4, 5:14 PM CDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
514 PM CDT Sun Aug 4 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-052215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
514 PM CDT Sun Aug 4 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible this evening, with
hail up to 2 inches in diameter and damaging wind gusts to 75 mph
being the main hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms may develop Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

In the hours before

Special weather statement, Aug 5, 12:31 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1231 AM CDT Mon Aug 5 2019

NDZ014-050630-
Benson ND-
1231 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON COUNTY UNTIL
130 AM CDT...

At 1230 AM CDT, Doppler radar was tracking a strong thunderstorm near
Martin moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Maddock around 110 AM CDT.
  Flora around 120 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern North Dakota.

LAT...LON 4802 9981 4797 9930 4785 9931 4785 9981
TIME...MOT...LOC 0530Z 270DEG 31KT 4785 10005

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:31 AM CDTSpecial Weather StatementFGFBenson59 min
Aug 5, 3:20 AM CDTSpecial Weather StatementFGFSteele, Traill40 min
Aug 5, 3:27 AM CDTSpecial Weather StatementFGFBarnes48 min
Aug 5, 3:51 AM CDTSpecial Weather StatementFGFCass39 min
Aug 5, 4:18 AM CDTSpecial Weather StatementFGFBarnes, Ransom42 min
Aug 5, 4:30 AM CDTSpecial Weather StatementFGFCass45 min
Aug 5, 4:58 AM CDTSpecial Weather StatementFGFRansom, Richland, Sargent47 min
Aug 5, 5:02 AM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent43 min
Aug 5, 5:40 AM CDTSpecial Weather StatementFGFRichland50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.